Osteoporosis and Oral Health
Osteoporosis is a condition in which bones become weak and brittle.
It is important to let your dentist know if you are taking medications for osteoporosis that have antiresorptive agents (medicines that help strengthen bones) because some of these medications have been associated with a rare but serious condition called osteonecrosis (OSS-tee-oh-ne-KRO-sis) of the jaw (ONJ) that can cause severe damage to the jawbone.
How do these medications affect dental treatment plans?
While ONJ can occur spontaneously, it more commonly occurs after dental procedures that affect the bone or tissues (for example, when pulling a tooth).
It’s not possible to say who will develop osteonecrosis and who will not. More than 90% of those diagnosed with ONJ associated with these medications are patients with cancer who are receiving or have received repeated high doses of antiresorptive agents through an infusion.
It may be beneficial for anyone who will be starting osteoporosis treatment with antiresorptive agents to see their dentist before beginning treatment or shortly after. This way, you and your dentist can ensure that you have good oral health going into treatment and develop a plan that will keep your mouth healthy during treatment.
What are the Symptoms of Osteonecrosis of the Jaw?
Some of the more common symptoms include, but are not limited to:
- pain, swelling or infection of the gums or jaw
- injured or recently treated gums that are not healing
- loose teeth
- numbness or feeling of heaviness in the jaw
- exposed bone
Contact your dentist, general physician or oncologist right away if you develop any of these symptoms after dental treatment.
Leave a reply →